or Connect
TheCatSite.com › Forums › General Forums › The Cat Lounge › Visine warning
New Posts  All Forums:Forum Nav:

Visine warning

post #1 of 13
Thread Starter 
I just wanted to let you all know something important about the over-the-counter eye drop Visine, that I just learned about Please correct me if I'm wrong about this.

My friend had a bad allergy case where her eyes got really dry and red, and she'd use Visine to get rid of those symptoms. Then her doc. told her that Visine cuts out the oxygen flow to the eye, and that's why you won't look red anymore; but because your eyes get's less oxygen, you'll get red as a result of this, needing more Visine to get rid of the redness, just to become totally dependent on it. How TERRIBLE for the eyes!!!! So you think you're doing yourself a favor by dripping with Visine, but you're actually making matters worse, just you won't see it right away, so it's hard to put two and two together.

I don't know why they sell this product...
The doctor had told her that it is OK to use it every once in a great while, but definitely not often or every day. You'll just cause damage.

So if you're a user of Visine, you may want to just look red for a few days and let your eyes get healthy again. Maybe a doctor can prescribe a real eye drop that can actually help you during this process, if redness is a real problem for you.

I am just shocked to have learned this myself, even though I don't use it often, but I felt I needed to let you all know.
post #2 of 13
Visine contains a vasoconstrictor, which causes the blood vessels in the eye to contract. THAT is what they mean by "gets the red out". NO OTC medication is intended for long-term use. You friend would be better off using something, specifically formulated for allergy symptoms.
post #3 of 13
Thanks for this bit of news....no more visine for my eyes! I`d never heard this before.
Linda
post #4 of 13
Guess I will just use the natural tears type eye drops from now on. I tend to get dry eyes (mainly winters due to a wood stove) and have used Visine. Thanks for the heads up.
post #5 of 13
I use one similar to Natural Tears called Clear Eyes, we have used Natural Tears on our Persians with gutters before too.
post #6 of 13
I use it probably twice a year!
post #7 of 13
One other thing about Visine, if anyone has young children, or knows someone who does...if a child drinks Visine it is really bad. It's been about 15 years, so it's hard to remember details, but a friend's child drank some and needed to go to the hospital. I would never have thought it would be that bad. (The vasoconstrictor, I guess, and little tiny kids.)
post #8 of 13
I use visene when my allergies get really bad. I specifically use the kind with antihistimine. I like it a lot, but I don't use it very often- maybe 5 or 6 times a month. As long as you don't use it every day you should be good to go- the same goes for any OTC medicine. Most OTC pain killers cause ulcers if you use them all the time.
post #9 of 13
Any medication when not used as directed can cause serious long term problems.
post #10 of 13
Thread Starter 
So, what does OTC stand for?
I don't know what's suggested on the package for Visine, but I know some people who use it every single day because they feel they need it. I don't think they realize what they are doing to their eyes...
post #11 of 13
Quote:
Originally Posted by HappyViking
So, what does OTC stand for?
I don't know what's suggested on the package for Visine, but I know some people who use it every single day because they feel they need it. I don't think they realize what they are doing to their eyes...
OTC = over the counter, i.e., non-prescription. I was told that about Visine way back in high school (30 years ago), so I'm surprised people are still using it on a regular basis.
post #12 of 13
I've heard the same thing about nose sprays if they are used too often you can become very dependant.
post #13 of 13
Quote:
Originally Posted by Miss Mew
I've heard the same thing about nose sprays if they are used too often you can become very dependant.

This is true. If you use an OTC nose spray too often, your body stops producing mucous because it adapts to think it doesn't need to after awhile (ie, the spray is doing it for you) And so you need to continually use it...My mum's friend had to wean herself off this....Imagine that..Weird.
New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: The Cat Lounge
TheCatSite.com › Forums › General Forums › The Cat Lounge › Visine warning